Oklahoma, 2015

Flash Flooding and Flooding in Oklahoma, June 17 to 18, 2015

June 17 to 18, 2015 · NWS OUN · 21 events in 8 counties and zones

As tropical storm Bill made its way up through eastern and central Oklahoma through the 17th and 18th, widespread flash flooding ensued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As tropical storm Bill made its way up through eastern and central Oklahoma through the 17th and 18th, widespread flash flooding ensued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 2:26 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 17, 2:26 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT WED JUN 17 2015

.DISCUSSION...
WELL-DEFINED CIRCULATION ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM BILL IS JUST NORTH OF FORT WORTH AT MID AFTERNOON. SO
FAR...HOURLY RAINFALL RATES ACROSS SOUTHERN OKLAHOMA HAVE NOT BEEN
EXCESSIVE...BUT 6 HOURLY AMOUNTS ARE APPROACHING 3 INCHES IN FAR
SOUTHERN OKLAHOMA (MESONET BURNEYVILLE).

WITH THE SLOW MOVEMENT OF THE TROPICAL SYSTEM...AROUND 10 MPH...
RAINFALL AMOUNTS WILL CONTINUE TO ADD...RESULTING IN AREAL
FLOODING AND PERHAPS MAJOR FLOODING ON SOME RIVERS IN SOUTHERN
OKLAHOMA. OCCASIONALLY...WARM CORE SYSTEMS WILL HAVE A TENDENCY
TO HAVE "CORE RAINS" OVERNIGHT NEAR THE CENTER OF CIRCULATION. IF
THIS OCCURS...THERE WILL BE A SMALLER AREA THAT RECEIVES VERY
HEAVY RAINFALL (PERHAPS ARDMORE... TISHOMINGO...PAULS
VALLEY...ADA.) FARTHER WEST...THERE WILL BE A GRADIENT OF 1-2
INCH RAINFALL AND LITTLE OR NO RAIN.

BY LATE THURSDAY...THE SYSTEM SHOULD BE LOCATED FAR ENOUGH NORTH
TO FINALLY MOVE FASTER NORTH AND EAST.

OVER THE WEEKEND...A RIDGE CENTER OVER OFF THE CALIFORNIA COAST
WILL BEGIN TO BUILD EAST ACROSS THE SOUTHERN PLAINS.  THIS SHOULD
BRING MAINLY DRY...BUT HOT AND MUGGY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  82  69  87 /  90  50  20  10
HOBART OK         68  88  69  92 /  20  10  10  10
WICHITA FALLS TX  69  89  71  92 /  60  30  20  10
GAGE OK           65  86  67  91 /  10  10  10  10
PONCA CITY OK     69  80  69  87 /  30  40  20  10
DURANT OK         71  84  71  87 / 100  70  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR OKZ018>020-
     023>032-038>048-050>052.

TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ086-089-090.

&&
Hazardous weather outlook, Jun 17, 10:55 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED JUN 17 2015

OKZ004>048-050>052-TXZ083>090-181700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.HEAVY RAINFALL AND FLOODING...
MAIN-STEM RIVER FLOODING IS OCCURRING IN PARTS OF SOUTHERN AND
CENTRAL OKLAHOMA. FLASH FLOODING WILL ALSO BE POSSIBLE THROUGH
EARLY THURSDAY... WITH THE BEST CHANCE IN PARTS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA.

.THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
THURSDAY AS THE TROPICAL DEPRESSION MOVES OVER THE REGION. THERE
IS A MARGINAL RISK OF A FEW STRONG TO SEVERE STORMS LATE THIS
AFTERNOON AND EVENING ALONG AND SOUTH AND EAST OF A LINE FROM
CHANDLER AND SHAWNEE... TO PAULS VALLEY AND ARDMORE OKLAHOMA. A
FEW WEAK AND BRIEF TORNADOES OR STRONG GUSTY WINDS WILL BE
POSSIBLE DUE TO THE TROPICAL SYSTEM... BUT FLOODING RAINFALL WILL
BE A MUCH GREATER AND WIDESPREAD CONCERN.

THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE AFTER SUNSET BUT
STORMS AND WIDESPREAD RAIN WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.HEAVY RAINFALL AND FLOODING...
MAIN-STEM RIVER FLOODING WILL CONTINUE UNTIL AT LEAST FRIDAY IN
PARTS OF SOUTHERN AND CENTRAL OKLAHOMA. FLASH FLOODING WILL
REMAIN POSSIBLE IN PARTS OF SOUTHEAST... SOUTH CENTRAL... AND
CENTRAL OKLAHOMA THROUGH THURSDAY AFTERNOON.

.THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. THE RISK OF
SEVERE WEATHER IS VERY LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

25

The radar

The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Carter

When
June 17, 3:32 PM CST to 6:32 PM CST
Where
Carter County, 1.85 mi NNW of Ardmore to 1.91 mi WNW of Ardmore
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.195, -97.150

At least one foot of flowing water on some roadways. One car stalled out near Commerce and 6th street.

Flash Flood, Carter

When
June 17, 4:00 PM CST to June 18, 12:00 AM CST
Where
Carter County, 4.2 mi NNE of Milo to 2.09 mi NNE of (Adm)ardmore Apt
Cause
Heavy Rain / Tropical System
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
34.388, -97.317

Carter County EM reported at least approximately 225 homes with flooding damage (est. $20k per home). At least one of these had 6 feet of water. Numerous had 4 feet of water. 1 older building collapsed. 20-40 tinhorns washed out (est. $20k per tinhorn). 1 bridge out (est. $180K).

Flash Flood, Stephens

When
June 17, 4:30 PM CST to 7:30 PM CST
Where
Stephens County, 1.49 mi NNW of Duncan to 1.67 mi NNW of Duncan
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
34.520, -97.970

Water was over the roadway at Elk and Highway 81. Road was impassable.

Flash Flood, Carter

When
June 17, 4:40 PM CST to 7:40 PM CST
Where
Carter County, 0.47 mi SSW of Lone Grove to 0.79 mi SSW of Lone Grove
Cause
Heavy Rain / Tropical System
Reported by
Fire Department/Rescue
Coordinates
34.174, -97.264

Around six to eight inches of water on roadways. Report relayed by broadcast media.

Flash Flood, Carter

When
June 17, 6:00 PM CST to 9:00 PM CST
Where
Carter County, 1.77 mi E of Ardmore to 1.25 mi NNE of Ardmore
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.170, -97.109

A two year old boy was swept away from his father's arms into Hickory Creek.

Flash Flood, Carter

When
June 17, 6:49 PM CST to 9:49 PM CST
Where
Carter County, 2.45 mi WNW of Wilson to 1.73 mi WNW of Wilson
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
34.178, -97.467

Highway 70 closed due to flooding west of town to near highway 76. Report by social media.

Flash Flood, Carter

When
June 17, 8:59 PM CST to 11:59 PM CST
Where
Carter County, 0.76 mi E of Healdton to 0.74 mi W of Healdton
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
34.230, -97.477

State highway 76 closed in Healdton due to high water.

Flash Flood, Carter

When
June 17, 8:59 PM CST to 11:59 PM CST
Where
Carter County, 0.51 mi ESE of Healdton to 0.43 mi SSW of Tatums
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
34.226, -97.482

State highway 76 closed in several locations between Ratliff city and Headlton due to high water.

Flash Flood, Carter

When
June 17, 9:04 PM CST to June 18, 12:04 AM CST
Where
Carter County, 1.34 mi NW of Ardmore to 1.09 mi WSW of Ardmore
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
34.183, -97.158

Reports of high water rescues in and near Ardmore.

Flash Flood, Murray

When
June 17, 9:21 PM CST to June 18, 12:21 AM CST
Where
Murray County, 0.65 mi NW of Davis to 0.68 mi WSW of Davis
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
34.508, -97.127

Multiple roads closed around Davis. One to two feet of water across roadways.

Flash Flood, Jefferson

When
June 17, 10:35 PM CST to June 18, 1:35 AM CST
Where
Jefferson County, 0.47 mi SSW of Cornish to 1.13 mi SSE of Cornish
Cause
Heavy Rain / Tropical System
Reported by
Unknown
Coordinates
34.153, -97.602

OK89 closed south of Ringling due to flooding.

Flood, Pontotoc

When
June 18, 3:30 AM CST to 6:30 AM CST
Where
Pontotoc County, 4.27 mi E of Vanoss to 4.18 mi E of Vanoss
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.754, -96.795

Water rescue of 5 people on county road 3490 north of 1560.

Flood, Garvin

When
June 18, 5:23 AM CST to 8:23 AM CST
Where
Garvin County, 0.55 mi W of Pauls Valley to 0.52 mi SSW of Pauls Valley
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
34.741, -97.230

Several inches of water flooded over roadways.

Flood, Murray

When
June 18, 5:33 AM CST to 8:33 AM CST
Where
Murray County, 0.77 mi NW of Davis to 0.76 mi SW of Davis
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
34.507, -97.131

Roadways flooded with several inches of water.

Flash Flood, Pontotoc

When
June 18, 10:00 AM CST to 1:00 PM CST
Where
Pontotoc County, 2.17 mi NNE of Francis to 2.25 mi NNE of Francis
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
34.900, -96.580

Road closed due to flooding at E 144 and N 361.

Flash Flood, Seminole

When
June 18, 10:00 AM CST to 1:00 PM CST
Where
Seminole County, 2.61 mi WSW of Dewright to 2.38 mi WSW of Dewright
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
35.059, -96.724

Road closed due to flooding at Ew 135 and Ns 353.

Flash Flood, Stephens

When
June 18, 11:00 AM CST to 2:00 PM CST
Where
Stephens County, 1.81 mi S of Loco to 1.76 mi S of Loco
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.304, -97.686

County road closed due to flooding.

Flash Flood, Stephens

When
June 18, 11:00 AM CST to 2:00 PM CST
Where
Stephens County, 1.73 mi NNW of Alma to 1.69 mi NNW of Alma
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.444, -97.618

Alma road closed due to flooding.

Flash Flood, Stephens

When
June 18, 11:00 AM CST to 2:00 PM CST
Where
Stephens County, 3.49 mi NNW of Velma to 3.37 mi NNW of Velma
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.507, -97.694

Newman road closed due to flooding.

Flash Flood, Stephens

When
June 18, 11:00 AM CST to 2:00 PM CST
Where
Stephens County, 1.92 mi SSE of Velma to 2.07 mi SSE of Velma
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.436, -97.653

Terry was road closed due to flooding.

Flash Flood, Pottawatomie

When
June 18, 4:00 PM CST to 8:00 PM CST
Where
Pottawatomie County, 0.24 mi WNW of Macomb to 0.26 mi SSW of Macomb
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.151, -97.014

An 80 year old woman was found dead in a partially submerged car near Macomb Thursday night. Law enforcement reported that it appeared the woman ignored barricades and attempted to drive through the water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Carter2015-06-172MaleIn WaterDirect
Flash Flood, Pottawatomie2015-06-1880FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585589, 585614, 585590, 585591, 585616, 585592, 585593, 585595, 585597, 585598, 585599, 585601, 585602, 585603, 585604, 585605, 585607, 585609, 585610, 585612, 585618.